A man talks to a pharmacist about his medicine

Hearing loss has many causes: loud noises, ear injuries, illness, and age. But did you know some of the medicines you take may cause hearing loss? Read more to find out what they are and how you can protect your hearing.

Hearing loss can be a side effect of medicine, and is a condition called ototoxicity. In some cases it is reversible, and in other cases it can be permanent. Ototoxic medicines are a common cause of hearing loss in older adults, since they oftentimes have to take medicine on a regular basis. Other symptoms of ototoxicity are vertigo and tinnitus.

Some common medicines, such as aspirin and ibuprofen can cause hearing loss. Aspirin is more likely to cause hearing loss if taken in large doses – eight to 12 pills a day. Fortunately, this hearing loss is usually reversible once intake is reduced or stopped.

Some antibiotics – particularly certain aminoglycosides – have hearing-related side effects, too. This is most common in people who have kidney disease or who had pre-existing hearing problems. These problems are more serious than those from aspirin or ibuprofen, in that anywhere from 20 to 60 percent of these patients risk permanent hearing loss.

If you have high blood pressure or had heart failure and are taking a diuretic like furomeside or bumetanide may also experience the effects of ototoxicity.

Cancer patients should also note that some chemotherapy drugs have been associated with hearing loss, too.

Hearing loss or similar side effects are compounded if you take two or more of these medicines simultaneously. It is important you pay attention to any changed in your hearing. If you do notice any changes, let your doctor know right away. They will help you address this and any other concerns you may have.

And if you do find yourself dealing with hearing loss, tinnitus, or balance issues, please don’t hesitate to make an appointment with a CEENTA audiologist or ENT doctor. They’d be happy to help you.

This blog is for informational purposes only. For specific medical questions, please consult your physician. To make an appointment with any of CEENTA’s audiologists or ENT doctors, call 704-295-3000. You can also schedule an appointment online or through myCEENTAchart.

 


You may also be interested in

Tinnitus causes include loud noises
Common Causes for Your Tinnitus

Is a loud, ringing noise disrupting your weekend? This condition is known as tinnitus, and it can have several potential causes.

Read More
Weather changes can cause ear, nose, and throat problems
How Do Sudden Weather Changes Affect My Senses?

Discover how weather changes can cause ear, nose, and throat problems and your options at CEENTA.

Read More
Santa sleeping better during the holidays
How to Sleep Better During the Holidays

Learn how to sleep better during the holidays against your diet, sleep schedule, travel, and stress.

Read More
 



Comments

July 25, 2018

That's very interesting information and quite necessary. Thank you
- Karen Jedele

Leave a Comment

 
 


 


Back to News
This website is optimized for more recent web browsers. Please consider these upgrade options: IE10+(IE10+, Chrome Chrome, Firefox Firefox.
 Schedule An Appointment